U.S. doctors online nowAsk doctors free
San Francisco, CA
A 38-year-old male asked:

Magnesium. is it possible to take too much? taking supplements daily, and epson salt baths almost daily. noticed heart rate seems to lower. appears this can be a side effect, or would it be more obvious and other side effects too with overdose?

1 doctor answer1 doctor weighed in
Dr. Donald Colantino
Internal Medicine 63 years experience
Magnesium: Low magnesium levels are much more common. High levels can occur more readily in the presence of kidney disease. However you can take too much magnesium which can cause serious cardiac and neurologic effects. As a supplement don't exceed 400mgs per day. If you're concerned,check your kidney and magnesium blood tests.
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Feb 23, 2020

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.